Pharmaceutical

FDA warns of possible risk of serious brain infection with MS treatment

fda logo FDA warns of possible risk of serious brain infection with MS treatmentA patient with multiple sclerosis (MS) who was being treated with Tecfidera (dimethyl fumarate) developed a rare and serious brain infection called progressive multifocal leukoencephalopathy (PML) and later died, prompting the Food and Drug Administration (FDA) to issue a safety alert. The patient who died was not taking any other drugs that would affect the immune system or drugs thought to be associated with PML, thus the agency is updating the safety label of Tecfidera to include a warning for possible PML.

PML is a rare and serious brain infection caused by the John Cunningham (JC) virus. The JC virus is a common virus that is generally harmless in most people but can cause PML in some individuals with weakened immune systesm.

Tecfidera is a medication that is used to treat relapsing forms of multiple sclerosis, a brain and spinal cord disease in which patients experience multiple episodes of weakness, numbness, and other nervous system signs and symptoms that partially or completely resolve over weeks or months. Patients may also develop persistent symptoms and disability over time.

Patients who are being treated with Tecfidera who develop symptoms of PML should seek medical attention. Symptoms of PML are diverse progress over days to weeks, and include progressive weakness on the side of the body or clumsiness of limbs; disturbance of vision; and changes in thinking, memory and orientation, leading to confusion and personality changes. The progression of defects can lead to severe disability or death.

Any side effects with Tecfidera should be reported to the FDA MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.

Source: FDA